Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 351, NWS Atlanta, GA

June 22, 2008Greene County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2008, 4:43 PM EDT for Greene County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 4:43 PM EDT (20:43 UTC)
Expired
Jun 22, 2008, 5:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Greene County, GA

The radar

The Robins AFB radar (KJGX), 95 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:00 PM EDTTSTM WND DMG3 Se Greensboro, GA5-6 TREES BLOWN DOWN NEAR INTERSTATE 20.
Jun 22, 5:00 PM EDTHAIL 0.753 Se Greensboro, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 222043
SVRFFC
GAC133-222115-
/O.NEW.KFFC.SV.W.0351.080622T2043Z-080622T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENSBORO...MOVING SOUTHEAST AT 14 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VEAZEY...SILOAM AND WHITE PLAINS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3355 8301 3351 8298 3349 8300 3337 8315
      3342 8321 3345 8325 3355 8326 3362 8314
TIME...MOT...LOC 2043Z 305DEG 12KT 3353 8320

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:17 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 22, 3:17 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT SUN JUN 22 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE WEAK SURFACE TROUGH HAS SHIFTED SOUTHWARD TO
ALONG A LINE FROM CARROLLTON TO MACON TO WINDER. THIS TROUGH IS
ACTING AS A FOCUS FOR CONVECTIVE DEVELOPMENT WITH SCATTERED
THUNDERSTORMS HAVE OVER CENTRAL GEORGIA THIS AFTERNOON AND ISOLATED
STORMS ACROSS PORTIONS OF NORTH GEORGIA. BOTH GFS AND NAM SHOWING
CAPES IN THE 1500-2000 RANGE AND LIFTED INDICES OF -3 TO -6 OVER
PORTIONS OF EAST AND CENTRAL GEORGIA THIS AFTERNOON. CONVECTION
SHOULD START TO DIMINISH WITH THE LOSS OF HEATING.

LONG WAVE TROUGH SHIFTS EASTWARD THROUGH FORECAST PERIOD. THE
SHORT TERM MODEL START OUT IN FAIRLY GOOD AGREEMENT AND START TO
DIVERGE AFTER 12Z MONDAY. GFS BRINGS THE BASE OF THE LONGWAVE
ACROSS NORTH GEORGIA SLIGHTLY FASTER TOMORROW AFTERNOON AND IS A
BIT STRONGER WITH THE STRENGTH OF THE VORTICITY MOVING ACROSS NORTH
AND EAST GEORGIA MONDAY NIGHT. THIS MAY BE BECAUSE OF CONVECTIVE
FEEDBACK. NAM DEVELOPS A SURFACE LOW ALONG THE BASE OF THE TROUGH
AND WILL CONTINUE SLIGHT CHANCE OF STORMS AS BETTER UPPER LEVEL
FORCING AND INSTABILITY ARE EAST OF THE FORECAST AREA...HOWEVER
THERE WILL STILL BE SOME MOISTURE PRESENT. WEAK RIDGING BEGINS
BUILDING INTO THE AREA ON TUESDAY WITH SOME DRYING NOTED.

GUIDANCE TEMPERATURES WERE RUNNING COLD THE LAST SEVERAL DAYS SO
HAVE GONE WARMER THAN GUIDANCE FOR OVERNIGHT LOWS. AFTERNOON HIGHS
WILL BE SLIGHTLY WARMER THAN NORMAL THROUGH MIDWEEK AND DID NOT
STRAY TOO FAR.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ALTHOUGH THE UPPER RIDGE BEGINS TO BREAK DOWN ON WEDNESDAY...DRY
CONDITIONS WILL PERSIST.  THE SURFACE HIGH ALSO SHIFTS EASTWARD
ALLOWING GULF MOISTURE TO RETURN ON THURSDAY.  DEEP MOISTURE SETS UP
ACROSS THE AREA THROUGH THE REMAINDER OF THE EXTENDED PERIODS...
WHICH WILL LEAD TO DIURNALLY DRIVEN THUNDERSTORMS ENHANCED BY WEAK
IMPULSES MOVING THROUGH THE UPPER LEVEL FLOW AS AN UPPER LOW TRACKS
ACROSS SOUTHERN CANADA INTO NORTHERN NEW ENGLAND BY SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  90  62  92  64 /  30  20  10   5   5
ATLANTA         69  89  65  90  66 /  20  20  10   5   5
BLAIRSVILLE     60  80  55  86  58 /  30  30  20   5   5
CARTERSVILLE    61  88  56  90  60 /  20  20  20   5   5
COLUMBUS        69  93  68  92  70 /  20  20   5   5   5
GAINESVILLE     67  87  63  89  64 /  30  30  20   5   5
MACON           66  91  65  96  68 /  30  20  10   5   5
ROME            62  91  58  93  60 /  20  20  10   5   5
PEACHTREE CITY  64  89  60  90  60 /  20  20  10   5   5
VIDALIA         71  93  68  94  70 /  40  30  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jun 22, 5:57 AM EDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 AM EDT SUN JUN 22 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
557 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE REMAINS IN PLACE OVER THE SOUTHEAST.
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD TO GROUND LIGHTNING. HOWEVER...STRONG WINDS AND
LARGE HAIL WILL BE POSSIBLE IN ANY ISOLATED PULSE SEVERE
THUNDERSTORMS THAT DEVELOP. WHILE THUNDERSTORMS WILL BE POSSIBLE
ACROSS ALL OF NORTH AND CENTRAL GEORGIA LATER TODAY...THE BEST
LOCATION FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
BE GENERALLY SOUTH OF A LINE FROM CARROLLTON TO ATLANTA TO ATHENS.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS
AFTERNOON. THIS COMBINED WITH A SURFACE TROUGH ALREADY IN PLACE
ACROSS THE STATE WILL ALLOW THUNDERSTORMS TO DEVELOP. IF SUNSHINE
MANAGES TO BREAK THROUGH EARLY MORNING CLOUD COVER...CAPES ACROSS
PORTIONS OF CENTRAL GEORGIA MAY INCREASE TO BETWEEN 1500 AND 2000
WITH LIFTED INDICES DROPPING TO BETWEEN MINUS 4 AND MINUS 6.
PULSE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
WITH THE LARGE AMOUNTS OF INSTABILITY...AN ISOLATED SEVERE STORM
OR TWO CANNOT BE RULED OUT. THE MAIN THREAT WITH ANY SEVERE STORM
THAT DEVELOPS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA ON
MONDAY...ACROSS NORTH GEORGIA ON THURSDAY...AND ACROSS ALL OF
NORTH AND CENTRAL GEORGIA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 22, 3:12 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT SUN JUN 22 2008

GAZ045-046-048-059-221945-
312 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN JASPER...
NEWTON...ROCKDALE AND DEKALB COUNTIES UNTIL 345 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALMON...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JASPER...NEWTON...ROCKDALE AND DEKALB COUNTIES THROUGH 345 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILSTEAD...MAGNET...
CONYERS...ALMON...OXFORD...PORTERDALE...COVINGTON...ALCOVY...
MANSFIELD AND NEWBORN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Local storm report, Jun 22, 3:42 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             GLENWOOD                32.18N 82.67W
06/22/2008  E1.00 INCH       WHEELER            GA   EMERGENCY MNGR

&&

MSR
Special weather statement, Jun 22, 3:47 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT SUN JUN 22 2008

GAZ048-049-222015-
347 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NEWTON AND
MORGAN COUNTIES UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANSFIELD...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NEWTON AND MORGAN COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ALCOVY...OXFORD...COVINGTON...MANSFIELD...
NEWBORN...HARD LABOR CREEK STATE PARK...RUTLEDGE...CENTENNIAL AND
PENNINGTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Local storm report, Jun 22, 4:03 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 N UVALDA              32.08N 82.51W
06/22/2008                   MONTGOMERY         GA   PUBLIC

            3-4 TREES BLOWN DOWN IN A ROAD.

&&

MSR
Local storm report, Jun 22, 4:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SWAINSBORO              32.59N 82.34W
06/22/2008                   EMANUEL            GA   COUNTY OFFICIAL

            WIDESPREAD TREES DOWN ACROSS THE COUNTY.

&&

MSR
Special weather statement, Jun 22, 4:21 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT SUN JUN 22 2008

GAZ049-050-222045-
421 PM EDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ALERT FOR HAIL A HALF INCH IN DIAMETER AND 45
MPH WINDS IN GREENE AND SOUTHEASTERN MORGAN COUNTIES UNTIL 445 PM
EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF GREENSBORO...MOVING SOUTHEAST AT
14 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL A HALF INCH IN DIAMETER
...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH
AS IT MOVES ACROSS GREENE AND MORGAN COUNTIES THROUGH 445 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GREENSBORO...VEAZEY...WHITE PLAINS AND SILOAM. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:00 PM EDTSevere Thunderstorm WarningFFCMontgomery, Wheeler45 min
Jun 22, 2:22 PM EDTSevere Thunderstorm WarningFFCDodge23 min
Jun 22, 2:28 PM EDTSevere Thunderstorm WarningFFCHall32 min
Jun 22, 2:38 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs52 min
Jun 22, 2:48 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton42 min
Jun 22, 3:12 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler48 min
Jun 22, 3:15 PM EDTSevere Thunderstorm WarningFFCEmanuel45 min
Jun 22, 4:50 PM EDTSevere Thunderstorm WarningFFCButts, Henry25 min
Jun 22, 5:12 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Putnam33 min
Jun 22, 5:33 PM EDTSevere Thunderstorm WarningFFCTaylor27 min
Jun 22, 6:27 PM EDTSevere Thunderstorm WarningFFCHancock18 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.